Format

Send to

Choose Destination
Hum Exp Toxicol. 2012 Apr;31(4):414-7. doi: 10.1177/0960327111431704. Epub 2012 Jan 16.

Serotonin syndrome following overdose of a non-prescription slimming product containing sibutramine: a case report.

Author information

1
Department of Accident and Emergency, Pamela Youde Nethersole Eastern Hospital, Chai Wan, Hong Kong Special Administrative Region, China. lampkrex@hotmail.com

Abstract

INTRODUCTION:

Non-prescription slimming products are popular and can be easily purchased from the Internet. However, adulteration of these products with undeclared substances including prescription drugs is not uncommon. We report a case of serotonin syndrome after an overdose of a non-prescription product containing sibutramine.

CASE REPORT:

A 21-year-old woman presented with somnolence, sinus tachycardia, generalised increase in tone, hyper-reflexia and clonus more prominent in the lower limbs after an intentional overdose of a non-prescription slimming product obtained from the Internet. The product was later found to contain sibutramine and other substances such as animal thyroid tissues, caffeine and phenolphthalein. Quantitative analysis of patient's serum on presentation revealed a sibutramine concentration of 112 ng/mL, which far exceeded the reported peak serum concentration after a single oral dose of 15 mg (the maximum daily recommended dose). No other culpable agent was identified. The overall clinical presentation was compatible with serotonin syndrome associated with sibutramine overdose. The patient made a full recovery after supportive management.

DISCUSSION AND CONCLUSION:

This case highlighted the health threat posed by non-prescription slimming products sold over the Internet. Sibutramine overdose can result in serotonin syndrome, as in overdose of other serotonergic agents. Early recognition and timely supportive treatment are essential to ensure a good clinical outcome.

PMID:
22249388
DOI:
10.1177/0960327111431704
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center